Minnesota, 2019

Flood in Minnesota, September 15, 2019

September 15, 2019 · NWS MPX · 1 event in 1 county or zone

During the afternoon of Sunday, Sept. 15th, the local police department reported that an individual had disappeared in the Redwood River near the 100 block of West Bridge Street.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Sunday, Sept. 15th, the local police department reported that an individual had disappeared in the Redwood River near the 100 block of West Bridge Street. Several juveniles had been swimming in the river when they reported one in the group, had been caught in the current and swept away. This river was above flood stage and had a river flood warning for the Redwood River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 15, 2:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 15, 2:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Sun Sep 15 2019

.SHORT TERM...(This evening through Monday night)
Issued at 352 PM CDT Sun Sep 15 2019

Fog and low clouds continued to dissipate this afternoon, but it was
slow to lift this morning, especially in east central Minnesota
where locally dense fog persisted through noon. A similar scenario
is possible later tonight in east central Minnesota/west central
Wisconsin as winds remain light and variable. Farther to the west,
winds will start to increase from the southeast in respond to a
storm system moving out into the Plains. Increasing high cloudiness
is also expected as this storm system becomes more organized on
Monday. As moisture and instability increase late Monday night,
along with a strengthening LLJ, a few showers and thunderstorms
could develop across western Minnesota. Temperatures will remain
above normal with highs in the 80s Monday afternoon along with dew
points in the 60s to near 70. Welcome back to summer.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 PM CDT Sun Sep 15 2019

Showers and storms may continue to grow more numerous Tuesday
morning with the LLJ and moisture transport in place and a mid
level disturbance translating northeast across Minnesota. Raised
PoPs to 30 percent over central Minnesota, with slights elsewhere,
but they may need to be increased fairly significantly in later
forecasts if the trend continues. The wave will exit to the
northeast around midday, but persistent moisture transport could
sustain some scattered showers and storms through Tuesday evening.
Some clearing is anticipated by afternoon, and temperatures are
likely to rise back into the 80s area wide, with maybe 90 again in
far west central MN.

A strengthening LLJ Tuesday evening, along with a southeastward
moving cold front, will foster the development of widespread
showers and thunderstorms overnight. Locally heavy rainfall and a
few severe storms are possible, although the best forcing will
shift well north of the area during this time. This will slow the
front for Wednesday, which should eventually stall somewhere
across Wisconsin and Iowa. Chances for showers and storms across
WI and southern/eastern MN are maintained through Wednesday night.

The front will return northward Thursday and Thursday night with
another wave swinging northeast across the Plains from the
southwestern U.S. into Friday. This should be a similar set up to
earlier in the week, except this system appears to be stronger and
isn't expected to get sheared out. As a result, there will be a
better potential for severe weather Friday and Friday night with
more heavy rainfall also possible.

The front should drive southeast for next weekend bringing a
cooling trend. However, by the following week another system
could emerge over the Plains and bring warmer temps back
northward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1225 PM CDT Sun Sep 15 2019

Stratus/fog has finally lifted or about to lift/dissipate early
this afternoon. Very weak low level winds kept mixing at a minimum
so it was hard to lift. Tonight could be similar on fog
redevelopment, however, it shouldn't be as widespread and dense as
this morning. Light and variable winds will become south/southeast
overnight in respond of a storm system moving into the plains.

KMSP...

No additional concerns.

/OUTLOOK FOR KMSP/

Mon...VFR. Wind S 15G25 kts.
Tue...VFR. Chc MVFR/TSRA late. Wind S at 10-15 kts.
Wed...VFR. Chc MVFR/TSRA. Wind SW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Sep 15, 4:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
545 PM CDT Sun Sep 15 2019

WIZ014>016-023>028-162245-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
545 PM CDT Sun Sep 15 2019

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Dense fog, with visibilities of a quarter of a mile or less, is
expected to develop across western Wisconsin after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are likely Tuesday night, when isolated severe
thunderstorms are possible. The main hazards are large hail and
damaging winds. In addition, localized excessive rainfall will be
possible as well.

There are chances for thunderstorms Wednesday and again Saturday.
The threat for severe weather is low at this time, though heavy
rainfall may be a possibility.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>070-073>078-082>085-091>093-162245-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
545 PM CDT Sun Sep 15 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are likely Tuesday night, when isolated severe
thunderstorms are possible. The main hazards are large hail and
damaging winds. In addition, localized excessive rainfall will be
possible as well.

There are chances for thunderstorms Wednesday and again Saturday.
The threat for severe weather is low at this time, though heavy
rainfall may be a possibility.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Redwood

When
September 15, 5:00 PM CST
Where
Redwood County, 1.89 mi NW of Redwood Falls to 1.89 mi NNW of Redwood Falls
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
44.551, -95.125

The local police department reported that an individual had disappeared in the Redwood River near the 100 block of West Bridge Street and was presumed dead from drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Redwood2019-09-1516MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856108.